Format

Send to

Choose Destination
Bosn J Basic Med Sci. 2018 Dec 3. doi: 10.17305/bjbms.2018.4008. [Epub ahead of print]

Acute phenibut withdrawal: A comprehensive literature review and illustrative case report.

Author information

1
Department of Anesthesiology and Perioperative Medicine, Mayo Clinic, Rochester, MN, USA. weingarten.toby@mayo.edu.

Abstract

Phenibut is a glutamic acid derivative with activity on the γ-aminobutyric acid (GABA) B and A, and β-phenethylamine receptors. It is prescribed in former Communist Bloc countries for anxiolysis and related psychiatric disorders. It can be easily obtained in Western countries, and is thought to have abuse potential. Abrupt discontinuation has been reported to precipitate an abstinence syndrome. A review of the literature identified 22 reported cases, many of which were notable for severe psychomotor agitation and requirements for aggressive pharmacologic treatment. Neurologic and autonomic signs and symptoms may mimic serotonin or neuroleptic malignant syndrome. Patients were typically younger and had coexisting substance abuse disorders to other drugs. Also presented is a case of a 23-year-old male with an acute phenibut abstinence syndrome. This patient exhibited severe psychomotor agitation requiring physical restraints, dexmedetomidine, lorazepam, haloperidol, diphenhydramine, cyproheptadine, melatonin, olanzapine, and baclofen for symptom control.

PMID:
30501608
DOI:
10.17305/bjbms.2018.4008
Free full text

Supplemental Content

Full text links

Icon for Bosnian Journal of Basic Medical Sciences
Loading ...
Support Center